Florida, 2009Damaging Winds in Florida, June 1, 2009
June 1, 2009 · NWS MFL · 2 events in 1 county or zone
A weak frontal boundary along with a mid to upper level trough over South Florida led to the formation of a few strong to severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary along with a mid to upper level trough over South Florida led to the formation of a few strong to severe thunderstorms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 1, 1:07 PM EST, 46 minutes earlier.
Area forecast discussion, Jun 1, 1:07 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT MON JUN 1 2009
.DISCUSSION...WEAK CONVERGENT PATTERN AT THE LOWER LEVELS...COUPLED
WITH WEAK DIVERGENCE ALOFT ALONG WITH LOCAL FACTORS SUCH AS
DIURNAL HEATING AND SEA BREEZES, CONTRIBUTED ONCE AGAIN TO THE
GENERATION OF SHWRS AND TSTMS...ESPECIALLY ACROSS MIAMI-
DADE/BROWARD COUNTIES. THESE SHWRS/STORMS THEN DRIFTED EASTWARD
UNDER A LIGHT WESTERLY STEERING FLOW. THIS PATTERN IS EXPECTED TO
CONTINUE AT LEAST THROUGH MID WEEK AS A LOW LEVEL ATLANTIC RIDGE
CONTINUES TO PUMP MOISTURE INTO SOUTH FLORIDA WHILE A WESTERLY
FLOW ALOFT STEER ANY STORM/SHOWER THAT DEVELOPS EASTWARD. A
MID/UPPR LVL TROUGH WILL AMPLIFY OVER ERN U.S. TOWARD THE END OF
THE WEEK FURTHER DESTABILIZING THE LOCAL ATMOSPHERE. THIS, OF
COURSE, MEANS THE CONTINUATION OF SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY AFTERNOON AND EVENINGS AT LEAST THROUGH
THE END OF THIS WEEK. A SLIGHT DECREASE IN POPS CAN BE EXPECTED BY
THE END OF THE WEEKEND/BEGINNING OF NEXT WEEK AS THE TROUGH MOVES
OUT OF THE AREA AND IS REPLACED BY A BUILDING RIDGE OVER THE GULF
OF MEX.
&&
.MARINE...A WEAK PRESSURE GRADIENT WILL RESULT IN A LIGHT TO
GENTLE EAST- SOUTHEAST FLOW SHOULD PREVAILING THROUGH THE ENTIRE
FORECAST PERIOD, I.E. THROUGH THE WEEKEND. SEAS AOB 2 FEET SHOULD
BE EXPECTED OVER BOTH, THE ATLANTIC AND GULF OF MEXICO WATERS.
&&
.FIRE WEATHER...NO PROBLEMS EXPECTED THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 74 86 74 89 / 20 40 30 40
FORT LAUDERDALE 74 86 75 87 / 30 40 30 40
MIAMI 75 87 75 87 / 30 40 20 40
NAPLES 71 89 72 88 / 20 40 20 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM/MARINE/FIRE...47/RGH
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jun 1, 9:53 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1053 AM EDT MON JUN 1 2009
FLZ063-066>075-168-172>174-020600-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1053 AM EDT MON JUN 1 2009
...CHANCE OF THUNDERSTORMS ALL OF SOUTH FLORIDA...
...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF
SOUTH FLORIDA TODAY, WITH THE HIGHEST CHANCES OF OCCURRENCE ACROSS
THE SOUTHERN HALF OF THE REGION. FREQUENT CLOUD TO SURFACE
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD WITH ANY STORMS THAT
DEVELOP THIS AFTERNOON.
WATERSPOUTS: THE COMBINATION OF A FAVORABLE LOW LEVEL WIND
PROFILE AND CLOUD CONVERGENCE BANDS ACROSS THE LOCAL GULF AND
ATLANTIC WATERS WILL RESULT IN A SLIGHT CHANCE FOR WATERSPOUTS
TODAY ACROSS THE REGIONAL WATERS.
WIND: THE STRONGEST STORMS TODAY WILL HAVE THE CAPABILITY OF
PRODUCING 40 TO 50 MPH WINDS.
HAIL: THERE IS A SLIGHT CHANCE OF SMALL HAIL TODAY WITH ANY THUNDERSTORMS.
FLOODING: THERE IS A SLIGHT CHANCE OF MINOR FLOODING TODAY FOR
THE EAST COAST METRO AREAS. ANY HEAVY SHOWERS THAT FORM TODAY
ALONG THE EAST COAST METRO AREAS WILL MOVE SLOWLY AND WITH ANY
HEAVY DOWNPOURS MINOR FLOODING MAY OCCUR. IN ADDITION, FROM
PREVIOUS DAYS RAINS ANY ADDITIONAL RAINFALL ACCUMULATION WILL
RUN OFF MORE EASILY AND CONTRIBUTE TO MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE REGION THROUGH NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 1, 10:33 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1133 AM EDT MON JUN 1 2009
FLZ074-173-011630-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
1133 AM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS MIAMI METRO AREA...
AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KENDALL...MOVING EAST AT 5 MPH.
THIS STORM WILL AFFECT...
KENDALL...
SOUTH MIAMI...
UNIVERSITY OF MIAMI...
CORAL GABLES...
COCONUT GROVE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
SMALL HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2573 8022 2572 8024 2570 8024 2569 8025
2565 8027 2565 8032 2571 8036 2583 8022
2574 8019
TIME...MOT...LOC 1533Z 261DEG 5KT 2570 8031
60Special weather statement, Jun 1, 11:46 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1246 PM EDT MON JUN 1 2009
FLZ173-011730-
COASTAL MIAMI-DADE COUNTY FL-
1246 PM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS COASTAL MIAMI DADE COUNTY...
AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH BAY VILLAGE...MOVING NORTH AT 5 MPH.
THIS STORM WILL AFFECT...
BAY HARBOR ISLANDS...
BAL HARBOUR...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2585 8015 2587 8015 2587 8013 2591 8014
2594 8013 2595 8013 2595 8011 2585 8011
TIME...MOT...LOC 1646Z 185DEG 4KT 2587 8011
60Special weather statement, Jun 1, 11:59 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1259 PM EDT MON JUN 1 2009
FLZ172-173-011745-
COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
1259 PM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS COASTAL MIAMI DADE AND BROWARD
COUNTIES...
AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH BAY VILLAGE...MOVING NORTH AT 5 MPH.
THIS STORM WILL AFFECT...
BAY HARBOR ISLANDS...
FIU NORTH CAMPUS...
NORTH MIAMI BEACH...
BAL HARBOUR...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2586 8013 2588 8013 2590 8014 2588 8016
2589 8018 2593 8018 2601 8014 2601 8011
2586 8011
TIME...MOT...LOC 1659Z 185DEG 4KT 2588 8011
60Special weather statement, Jun 1, 12:35 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT MON JUN 1 2009
FLZ073-174-011830-
FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-DADE FL-
135 PM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS MIAMI DADE COUNTY...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PA-HAY OKEE OVERLOOK...
MOVING NORTHEAST AT 5 MPH.
THIS STORM WILL AFFECT...
RURAL SOUTHERN MIAMI-DADE COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2554 8066 2534 8051 2529 8073 2542 8082
TIME...MOT...LOC 1735Z 235DEG 3KT 2537 8072
60
Special weather statement, Jun 1, 12:48 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EDT MON JUN 1 2009
FLZ072-172-173-011815-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-
DADE COUNTY FL-
148 PM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS BROWARD COUNTY...
AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLYWOOD...MOVING NORTH AT 5 MPH.
THIS STORM WILL AFFECT...
HOLLYWOOD...
NOVA SOUTHEASTERN UNIVERSITY...
DOWNTOWN-DAVIE...
DANIA BEACH...
INTERSECTION I-595 AND I-95...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2607 8011 2606 8010 2606 8011 2604 8011
2596 8013 2603 8026 2622 8025 2620 8010
2610 8010
TIME...MOT...LOC 1748Z 202DEG 6KT 2603 8017
60Special weather statement, Jun 1, 1:40 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT MON JUN 1 2009
FLZ072>074-173-011945-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL MIAMI-DADE COUNTY FL-
240 PM EDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING ACROSS METRO MIAMI DADE COUNTY..
AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL AFFECT...
TAMIAMI FAIRGROUNDS...
MIAMI INTERNATIONAL A/P...
VIRGINIA GARDENS...
HIALEAH GARDENS...
HIALEAH...
LIBERTY CITY...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2581 8014 2584 8014 2586 8016 2579 8018
2568 8038 2574 8045 2603 8034 2590 8014
2586 8016 2587 8013 2589 8013 2588 8011
2583 8011
TIME...MOT...LOC 1840Z 218DEG 13KT 2575 8036
60Thunderstorm Wind, Miami-Dade
- When
- June 1, 1:53 PM EST
- Where
- Miami-Dade County, 0.8 mi N of Medley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.841, -80.318
Medley Police Department recorded a 61 mph wind gust. Time verified by local media.
Thunderstorm Wind, Miami-Dade
- When
- June 1, 2:14 PM EST
- Where
- Miami-Dade County, 0.66 mi NE of (Opf)opa Locka Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.907, -80.272
Recorded at Opa-Locka Airport Fire Rescue site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180929, 180930.